Sorafenib-Induced Acute Pancreatitis in a Patient with Differentiated Thyroid Cancer

    loading  Checking for direct PDF access through Ovid

Abstract

Background: Sorafenib is a tyrosine kinase inhibitor approved for the treatment of metastatic renal cell carcinoma, hepatocellular carcinoma, and recently for radioactive iodine (RAI)-refractory metastatic differentiated thyroid carcinoma (DTC). Several side effects have been described including alterations in amylase and lipase levels. Nonetheless, only a few cases of pancreatitis during renal carcinoma and hepatocellular carcinoma treatment have been described. Objective: To describe the first case report of sorafenib-induced acute pancreatitis during the treatment of thyroid carcinoma. Methods and Results: In a 60-year-old Latin woman with RAI-refractory papillary thyroid carcinoma, T4bN1bM1, sorafenib was indicated due to locally recurrent, metastatic, and progressive lung involvement without iodine uptake. Therapy was initiated (200 mg) every 8 h. Three days after starting the medication, abdominal pain, nausea, and emesis appeared. A blood test revealed elevated amylase (343 U/L RV: 28–100) and lipase (1,969 U/L RV: 23–300) levels, but no other findings, confirming acute mild pancreatitis. Hypertriglyceridemia, hypercalcemia, and alcohol and biliary etiologies were ruled out and sorafenib-acute pancreatitis was concluded. Two weeks later, sorafenib was resumed without recurrence. To date, this is the tenth sorafenib-related pancreatitis report and the first in a patient with RAI-refractory metastatic DTC. Conclusions: Sorafenib-acute pancreatitis may develop in patients with RAI-refractory thyroid cancer. This adverse event seems to be inde­pendent of the treatment duration and administered dose. Resuming the medication with an adjusted dose after pancreatitis resolution may be safe.

Related Topics

    loading  Loading Related Articles